Skin Problems Common With Cabozantinib Cancer Therapy

By David Douglas

December 03, 2014

NEW YORK (Reuters Health) - Cabozantinib monotherapy leads to skin problems in most patients with metastatic, progressive urothelial carcinoma, according to new research.

The drug was approved by the U.S. Food and Drug Administration for treatment of progressive, metastatic, medullary thyroid cancer and has shown some promise in treatment of other cancers, too, Dr. Edward W. Cowen and colleagues at the National Cancer Institute in Bethesda, Maryland, note in JAMA Dermatology, online November 26.

However, with such tyrosine kinase inhibitors, they say, cutaneous reactions, one of the most frequently observed adverse effects, can significantly affect patients' quality of life and drug adherence.

The new study examined common cutaneous side effects of the agent in 41 patients with metastatic, progressive urothelial carcinoma.

The observed effects "included hand-foot skin reaction (54%), generalized pigment dilution/hair depigmentation (44%), xerosis (20%), scrotal erythema/ulceration (15%), and nail splinter hemorrhages (12%) in patients receiving cabozantinib as monotherapy," Dr. Cowen told Reuters Health by email.

"Some of these reactions we have come to expect given the known adverse effects with other targeted kinase inhibitors," he said. "Other reactions are still poorly understood, but likely also relate to specific mechanisms inhibited by the drug."

In particular, reactions developed in 57% of patients during the first month of therapy and in 80% by the second month. Of the 30 patients with skin toxic effects, dose reduction was required for symptom management in nine and treatment discontinuation was required in four.

"It is crucial for dermatologists to be familiar with skin reactions associated with these medications," the researchers say.

And, concluded Dr. Cowen, "Early diagnosis and management of cutaneous effects associated with cabozantinib by dermatologists and/or oncologists may improve treatment adherence and outcomes."

Commenting on the findings by email, Dr. Milan J. Anadkat of Washington University School of Medicine in St. Louis, Missouri, told Reuters Health, "Dr. Cowen and his group have detailed the burden of cutaneous toxicities with yet another targeted oral multikinase anticancer agent."

"Notable toxicities included hand-foot skin reaction, skin and hair depigmentation, xerosis, and scrotal erythema/ulceration," added Dr. Anadkat, who has conducted research in the field. "Recognition of these specific mucocutaneous toxicities, and their effect on patients' quality of life, is essential for practitioners to avoid treatment interruption or discontinuation."

SOURCE: http://bit.ly/1yGuwAJ

JAMA Dermatol 2014.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....